Virginia, 2020

Damaging Winds in Virginia, July 22, 2020

July 22, 2020 · NWS LWX · 32 events in 12 counties and zones

An upper-level trough interacted with a stalled surface front draped over the Mid-Atlantic resulting in scattered to numerous showers and thunderstorms developing in the lee of the Appalachians Mountains as early as midday. The storms coalesced into a bow echo moved eastward across central Maryland and northern Virginia (including the DC metro) during the mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$222,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level trough interacted with a stalled surface front draped over the Mid-Atlantic resulting in scattered to numerous showers and thunderstorms developing in the lee of the Appalachians Mountains as early as midday. The storms coalesced into a bow echo moved eastward across central Maryland and northern Virginia (including the DC metro) during the mid afternoon. Thunderstorms exited the area by nightfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 9:54 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 22, 9:54 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1054 AM EDT Wed Jul 22 2020

.SYNOPSIS...
A stalled frontal boundary will meander over the region through
the end of the week, before shifting south into the weekend.
Daily showers and thunderstorms are expected as a result.

&&

.NEAR TERM /THROUGH TONIGHT/...
Fog has dissipated and with the sun, heat indices and
instability are building rapidly. Bermuda High pressure
continues to pump hot and humid air into the region. High
temperatures again expected well into the 90s today, with dew
points in the low to mid 70s. Heat indices will approach, and in
some cases exceed, 105 degrees today. A Heat Advisory is in
effect until 8 PM today for most of the region.

Given this hot and humid air mass, a stalled surface boundary,
and a potent shortwave moving overhead into this evening,
thunderstorms are expected to develop this afternoon and
continue into the evening. Some of these storms could become
severe this afternoon, given the presence of 2000-3000+ J/kg of
MLCAPE, as well as 30 knots or so of mid-level flow. This
environment is very favorable for some organized severe
convection, taken more of a linear form with bowing segments.
Damaging winds will be the primary severe threat today, but some
hail can not be ruled out in isolated instances.

Additionally, given a stationary boundary, and PWAT values in
excess of 2 inches for most of the area today, some isolated
instances of flooding can not be ruled out either. Probably
confined more to the urban areas, and areas where more rain has
occurred in recent days. Flash flood guidance is fairly high for
much of the area, so don't expect a widespread threat by any
means. Additionally, storms today should have quicker movement,
owing to increased mid-level flow as compared to previous days.

Storms may continue well into Wednesday night as the passing
strung out shortwave continues across the region, interacting
with the high heat and humidity and the stalled boundary. We may
continue to get storm redevelopment into the overnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
For Thursday, it is really going to be much of the same in terms
of sensible weather. Hot and humid conditions continue, though
perhaps slightly cooler than in previous days. Heat Advisories
may still be needed for our southern tier counties, but not
confident in that at this point.

Another round of showers and storms likely Thursday afternoon,
with yet another shortwave moving overhead. Severe weather again
possible, with the region placed in the marginal risk for day 2.
Damaging winds will again be the primary threat. Flooding
concerns continue as well, but will also greatly depend on what
happens today. If areas see a lot of rain today, wetter
antecedent conditions will lead to a greater flood threat. So,
very conditional at this point. The recent dry pattern has
really helped us in that regard.

A slightly more potent cold front may finally make more
progress southward across the region on Thursday night, but
still some uncertainty on this.

A middle-to-upper-level trough will drop over the area Friday
as a surface "cool" front stalls near or just south of the area
over southern/central Virginia. (I put "cool" in quotes because
it will probably still be near or above 90 F Friday afternoon
behind the front). With the boundary nearby, a few showers or
thunderstorms are possible, particularly near the higher terrain
aided by orographic lift. Humidity may be a pinch lower than
earlier in the week resulting in heat index values topping out
mainly under 100 F (but still well into the 90s F).

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An upper level trough is expected to drop into the area
Saturday and bring some relief to the oppressive heat and
humidity for the weekend. Latest guidance show temps trending
cooler for the weekend than they did 24 hrs ago with upper 80s
instead of low 90s. The weekend should be generally dry.

Upper level ridge then starts building eastward from the
central CONUS bringing a return to the oppressive heat and
humidity.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR presently. For the rest of today, expect to see
thunderstorms, at least in the VCNTY, at every terminal at some
point. Expect convection to fire around MRB/CHO in the early
afternoon (16-18z), then make its way east through the evening.
Severe thunderstorms possible this afternoon with isolated
damaging wind gusts. Tried to capture that threat in the recent
round of TAFs. Could see storms linger after 00z at all
terminals except MRB, but will try to iron that out in the 12z
forecast package. Otherwise, outside of storms, generally VFR
today.

Much of the same for Thursday, with patchy morning fog possible
at any terminals that receive rain today. VFR then expected
through the day, until storms fire up again during the
afternoon/evening.

Cold front moves through Thursday night, which could finally
push showers/storms south of the area as we head into Friday,
with VFR expected.

No sig wx expected Sat through Monday.

&&

.MARINE...
Winds will generally remain below SCA criteria through Friday,
as a result of a weak frontal boundary lingering in the
vicinity through Thursday. This front, paired with a few upper-
level disturbances will help spark off thunderstorms each day,
which could produce gusty winds over the waters. May need
Special Marine Warnings today and tomorrow.

A shower or thunderstorm can't be ruled out during the
afternoon or evening hours Friday or Saturday, but most of the
time should be dry with light winds.

Winds 10 kt or less Sunday and Monday.

&&

.CLIMATE...
Aside from the one day last week that broke the streak of
consecutive 90+ F days at Ronald Reagan Washington National
Airport (KDCA), every day this month has had a high of at least
90 F.

As of Tuesday afternoon, that total (for July) was up to 20
days. The most 90+ F days ever in any month in the immediate
Washington, DC, area is 25 days (set in July 2011). Looking at
the pattern over the next 7 days, as well as probabilities for
above normal temperatures from our colleagues at the Climate
Prediction Center (CPC) out to 14 days, it seems it will be very
difficult to NOT break that record.

For the Baltimore, Maryland, and Sterling-Dulles, Virginia,
areas, the record most 90+ F days in a month is 24 days (also
set in July 2011). As of Tuesday afternoon, the Baltimore area
had hit 90 F 17 times so far this month, and the Sterling/Dulles
Virginia area had hit 90 F 15 days.

Temperature records have been kept at what is now KDCA since
1941. The official temperature records for the immediate
Washington, DC, area consist of data from KDCA starting in 1945,
and observations taken in downtown Washington, DC, extend the
region's period of record back to 1872.

Temperature records for the Baltimore, Maryland, area have been
kept at what is now Baltimore-Washington International Thurgood
Marshall Airport (KBWI) since 1950. Additional temperature
records observed in downtown Baltimore extend the period of
record back to 1872.

Temperature records for the Sterling-Dulles, Virginia, area
have been kept at what is now Washington Dulles International
Airport (KIAD) since 1960.

All climate data are considered preliminary until reviewed by
the National Centers for Environmental Information (NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-011-
     013-014-016>018-502>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ025>031-
     036>040-050>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
     502-504.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...CJL/RCM
SHORT TERM...CJL
LONG TERM...LFR
AVIATION...LFR/CJL/RCM
MARINE...LFR/CJL
CLIMATE...DHOF
Hazardous weather outlook, Jul 22, 11:04 AM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1204 PM EDT Wed Jul 22 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231615-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1204 PM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 7 PM this evening
for the entire area.

A Heat Advisory is in effect from 11 AM until 8 PM this evening.

Thunderstorms this afternoon and evening could produce heavy
rainfall which could lead to scattered instances of flash
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Continued heat and humidity may lead to a heat index near or
above 105 degrees on Thursday.

Scattered thunderstorms Thursday could produce isolated damaging
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231615-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1204 PM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 7 PM this evening
for the entire area.

A Heat Advisory is in effect from 11 AM until 8 PM this evening
for most of the region except the higher elevations.

Thunderstorms this afternoon and evening could produce heavy
rainfall which could lead to scattered instances of flash
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Continued heat and humidity may lead to a heat index near or
above 105 degrees on Thursday.

Scattered thunderstorms on Thursday could produce isolated
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon.

In the hours before

Local storm report, Jul 22, 6:00 AM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
700 AM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     2 NNW OAKPARK           38.39N  78.17W
07/21/2020                   MADISON            VA   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWN ALONG MOONLIGHT
            MOUNTAIN RD. ONE TREE FELL ONTO A VEHICLE.

&&

EVENT NUMBER LWX2001533

CJL
Local storm report, Jul 22, 10:33 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 AM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND DMG     1 SE LEXINGTON PARK     38.25N  76.43W
07/21/2020                   ST. MARYS          MD   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE 21000 BLOCK OF BRISTOL AVE.

&&

EVENT NUMBER LWX2001534

ADM
Local storm report, Jul 22, 11:55 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     CAPON BRIDGE            39.30N  78.44W
07/22/2020                   HAMPSHIRE          WV   911 CALL CENTER

            MULTIPLE TREES DOWN IN CAPON BRIDGE.

&&

EVENT NUMBER LWX2001535

SMZ

The radar

The Sterling radar (KLWX), 68 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
July 22, 11:58 AM EST
Where
Frederick County, 0.77 mi ESE of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.267, -78.186

A tree was blown down in the 800 block of Old Baltimore Road.

Thunderstorm Wind, Nelson

When
July 22, 12:00 PM EST
Where
Nelson County, 0.8 mi SSE of Afton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.019, -78.845

Numerous trees were blown down in the 600 and 1700 block of Afton Mountain Road.

Thunderstorm Wind, Albemarle

When
July 22, 12:25 PM EST
Where
Albemarle County, 3.25 mi SSE of Farmington
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.010, -78.519

Numerous trees were blown down in the 400 block of Old Lynchburg Road near I-64. A tree blew down onto a power line in the 200 block of Mobile Lane. A tree blew down across Old Lynchburg Road at Sunset Avenue.

Thunderstorm Wind, Albemarle

When
July 22, 12:32 PM EST
Where
Albemarle County, 2.91 mi SE of Farmington
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.023, -78.509

Numerous trees were blown down in the Fry's Spring neighborhood.

Thunderstorm Wind, Albemarle

When
July 22, 12:39 PM EST
Where
Albemarle County, 2.25 mi SSW of Rio
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.039, -78.482

Multiple trees were blown down along Harris Street.

Thunderstorm Wind, Rockingham

When
July 22, 12:44 PM EST
Where
Rockingham County, 2.23 mi SE of Melrose
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.479, -78.769

Numerous trees and power lines were blown down in the 2500 block of Flook Lane.

Thunderstorm Wind, Frederick

When
July 22, 12:58 PM EST
Where
Frederick County, 1.29 mi NNE of Mountain Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.137, -78.390

A tree was blown down near the intersection of Back Mountain Road and Copperhead Lane.

Thunderstorm Wind, Loudoun

When
July 22, 1:08 PM EST
Where
Loudoun County, 2.8 mi SW of Purcellville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.121, -77.756

A tree was blown down into the roadway at the intersection of Lickey Mill Road and Silcott Springs Road.

Thunderstorm Wind, Rappahannock

When
July 22, 1:15 PM EST
Where
Rappahannock County, 2.75 mi SE of Huntly
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.800, -78.086

Numerous trees were blown down in the Flint Hill area.

Thunderstorm Wind, Rockingham

When
July 22, 1:21 PM EST
Where
Rockingham County, 1.8 mi SE of Melrose
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.484, -78.773

Trees and wires were blown down near the intersection of Indian Trail Road and Flook Lane.

Thunderstorm Wind, Loudoun

When
July 22, 1:21 PM EST
Where
Loudoun County, 0.38 mi NNE of Taylorstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.255, -77.577

A tree blew down near the intersection of VA-668 Taylorstown Road and VA-663 Downey Mill Road.

Thunderstorm Wind, Rappahannock

When
July 22, 1:29 PM EST
Where
Rappahannock County, 1.63 mi SW of Amissville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.654, -78.022

Numerous trees were blown down in the 400 block of View Town Road.

Thunderstorm Wind, Loudoun

When
July 22, 1:29 PM EST
Where
Loudoun County, 1.69 mi WSW of Lincoln
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.108, -77.707

Multiple trees were blown down near the intersection of Telegraph Springs Road and Whitacre Lane.

Thunderstorm Wind, Loudoun

When
July 22, 1:39 PM EST
Where
Loudoun County, 1.83 mi N of Middleburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.996, -77.764

A tree blew down near the intersection of VA-744 Snake Hill Road and VA-743 Millville Road.

Thunderstorm Wind, Loudoun

When
July 22, 1:53 PM EST
Where
Loudoun County, 1.15 mi ENE of Dover
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.978, -77.652

Trees were blown down on US-50 Lee Jackson Memorial Highway/John Mosby Highway near VA-734 Snickersville Turnpike.

Thunderstorm Wind, Fauquier

When
July 22, 2:00 PM EST
Where
Fauquier County, 0.07 mi NNW of Opal
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.621, -77.800

Multiple trees were blown down in the Opal area.

Thunderstorm Wind, Fauquier

When
July 22, 2:10 PM EST
Where
Fauquier County, 3.73 mi SSW of Sumerduck
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.400, -77.746

A tree was blown down on Summerduck Road near Courtneys Corner Road.

Thunderstorm Wind, Fauquier

When
July 22, 2:11 PM EST
Where
Fauquier County, 1.08 mi W of Morrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.502, -77.700

A tree blew down on Morrisville Road near Marsh Road.

Thunderstorm Wind, Prince William

When
July 22, 2:16 PM EST
Where
Prince William County, 0.27 mi W of Nokesville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.700, -77.585

Numerous trees were blown down in the Nokesville area.

Thunderstorm Wind, Fairfax

When
July 22, 2:16 PM EST
Where
Fairfax County, 0.69 mi SSE of Centreville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.822, -77.413

Numerous trees were blown down near Clifton, including on Twin Lakes Drive near VA-659 Union Mill Road.

Thunderstorm Wind, Fairfax

When
July 22, 2:20 PM EST
Where
Fairfax County, 2.92 mi NNW of Reston
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.006, -77.329

Numerous trees down between Reston and Great Falls, including near the intersection of Utterback Store Road and Farm Road, VA-681 Walker Road and VA-603 Beach Mill Road, VA-7 Leesburg Pike and Trotting Horse Lane, and Browns Mill Road near Pennycress Lane.

Thunderstorm Wind, Fairfax

When
July 22, 2:25 PM EST
Where
Fairfax County, 1.25 mi SW of Clarks Crossing
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
38.906, -77.314

Numerous large trees down between Reston and Oakton, including near the intersection of VA-672 Vale Road and Easie Street, near the intersection of VA-672 Vale Road and Berryland Drive, and on Miller Road at Windsong Drive.

Thunderstorm Wind, Fairfax

When
July 22, 2:30 PM EST
Where
Fairfax County, 1.53 mi SSE of Kenmore
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.929, -77.261

Numerous trees down near Tysons Corner/McLean, including near the intersection of Besley Road and Bois Avenue, on Old Dominion Drive near Providence Terrace, on VA-193 Georgetown Pike near VA-684 Spring Hill Road, and on Idylwood Court near Idylwood Road.

Thunderstorm Wind, Fairfax

When
July 22, 2:35 PM EST
Where
Fairfax County, 0.48 mi NNW of Ilda
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.837, -77.252

Numerous trees down in/near Annandale, including on VA-651 Guinea Road between VA-236 Little River Turnpike and Littleton Street.

Thunderstorm Wind, Prince William

When
July 22, 2:40 PM EST
Where
Prince William County, 1.25 mi WSW of Woodbridge
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.641, -77.270

Numerous trees down in the Woodbridge and Dale City area.

Thunderstorm Wind, Stafford

When
July 22, 2:49 PM EST
Where
Stafford County, 2 mi SSW of Mountain View
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.445, -77.489

A tree was blown down on Mountain View Road near Stefanga Road.

Thunderstorm Wind, Stafford

When
July 22, 2:49 PM EST
Where
Stafford County, 0.99 mi SSW of Ruby
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.488, -77.530

A tree was blown down on Rock Hill Church Road.

Thunderstorm Wind, Alexandria (C)

When
July 22, 2:50 PM EST
Where
Alexandria (C) County, 0.34 mi WNW of Alexandria
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.821, -77.086

Multiple trees were blown down in/near the City of Alexandria, including a few on cars.

Thunderstorm Wind, Arlington

When
July 22, 2:54 PM EST
Where
Arlington County, 1.78 mi SSE of South Washington
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.847, -77.034

A wind gust of 50 knots (58 MPH) was measured by the ASOS as Ronald Reagan Washington National Airport (KDCA).

Thunderstorm Wind, Stafford

When
July 22, 2:55 PM EST
Where
Stafford County, 10.49 mi SSW of Berea
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.223, -77.626

Multiple trees blew down on Brock Road including one near Stafford Lane.

Thunderstorm Wind, Stafford

When
July 22, 2:58 PM EST
Where
Stafford County, 0.41 mi W of Arkendale
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.430, -77.338

Multiple trees were blown down in the Widewater area.

Thunderstorm Wind, Stafford

When
July 22, 3:12 PM EST
Where
Stafford County, 3.37 mi ESE of Blooke
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.357, -77.325

A tree was blown down on Brooke Road near Marlborough Point Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900498, 900497, 900499, 900500, 900501, 900502, 900507, 900503, 900505, 900506, 900508, 900504, 900509, 900510, 900514, 900511, 900512, 900513, 900515, 900516, 900517, 900518, 900519, 900520, 900521, 900522, 900523, 900526, 900535, 900527, 900524, 900525.